Utah, 2014

High Wind in Utah, March 30, 2014

March 30, 2014 · NWS SLC · 4 events in 4 counties and zones

Yet another Pacific storm system brought strong, gusty winds to the state of Utah. Gusts greater than 60 mph were recorded in both the northern and southern portions of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Yet another Pacific storm system brought strong, gusty winds to the state of Utah. Gusts greater than 60 mph were recorded in both the northern and southern portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 30, 4:36 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 30, 4:36 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 AM MDT SUN MAR 30 2014

.SYNOPSIS...A STRONG COLD FRONT WILL CROSS THE REGION TODAY. HIGH
PRESSURE WILL BRIEFLY FOLLOW LATE TONIGHT INTO THE DAY
MONDAY...BEFORE A SLOW MOVING TROUGH CROSSES THE REGION TUESDAY
THROUGH WEDNESDAY.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...A POTENT SHORTWAVE TROUGH
MAKING ITS WAY THROUGH THE GREAT BASIN THIS MORNING WILL CONTINUE
EASTWARD ACROSS THE FORECAST AREA TODAY. THE ASSOCIATED SURFACE
FRONT IS CURRENTLY HUNG UP ACROSS FAR NORTHWEST UT...OWING TO
CYCLOGENESIS OCCURRING ALONG THIS BOUNDARY OVERNIGHT ACROSS WEST
CENTRAL UT WHICH HAS IMPEDED THE FORWARD PROGRESS OF THIS FRONT.
AS THE UPPER TROUGH CONTINUES EAST THIS BOUNDARY WILL FINALLY
BEGIN TO PUSH EASTWARD DURING THE MID TO LATE MORNING HOURS. 06Z
GFS/NAM AND OVERNIGHT HI-RES MODELS ALL DELAY FRONTAL PASSAGE AT
KSLC UNTIL AT LEAST 18Z IF NOT A BIT LATER. GIVEN THE DRY AND MILD
PRE-FRONTAL ENVIRONMENT HAVE TRIMMED POPS CONSIDERABLY FOR THE
MORNING HOURS AHEAD OF THE FRONT AS WELL AS RAISED TEMPERATURES.

STILL ANTICIPATE A PERIOD OF HEAVY PRECIPITATION ALONG AND BEHIND
THIS FRONT DURING THE AFTERNOON AND EARLY EVENING HOURS ACROSS
NORTHERN AND CENTRAL UT AS THE PARENT SHORTWAVE TROUGH SWINGS
THROUGH THE AREA...AND GOING WINTER WX HEADLINES AND MOUNTAIN
SNOWFALL AMOUNTS STILL LOOK GOOD. GIVEN STRONG FORCING...MOISTURE
AND INSTABILITY THUNDERSTORMS WILL BE POSSIBLE AS THIS FEATURE
WORKS ITS WAY THROUGH THIS AFTERNOON.

AHEAD OF THIS FRONT STRONG SOUTH WINDS ARE STILL
EXPECTED ACROSS THE SOUTHERN/EASTERN VALLEYS...WITH STRONG POST
FRONTAL WINDS LIKELY CONTINUING INTO THE EVENING HOURS BEFORE
DIMINISHING. A FEW FAVORED LOCATIONS MAY APPROACH WARNING CRITERIA
OVER THE SOUTHEAST AND WILL NEED TO BE MONITORED.

THIS TROUGH WILL MOVE EAST OF THE AREA THIS EVENING BRINGING AND
END TO PRECIPITATION BY 06Z. MID LEVEL RIDGING IS FORECAST TO
BRIEFLY TRANSLATE OVERHEAD LATE TONIGHT INTO THE DAY
MONDAY...BEFORE THE NEXT SERIES OF SHORTWAVE TROUGHS WORK THEIR
WAY ACROSS THE REGION THROUGH MIDWEEK.

THE FIRST IN THIS SERIES IS FORECAST TO LIFT INTO THE GREAT BASIN
MONDAY NIGHT INDUCING WARM ADVECTION ACROSS NORTHERN AND CENTRAL
UT. THIS WAVE IS FORECAST TO LIFT ACROSS NORTHERN UT DURING THE
DAY TUESDAY ENHANCING PRECIPITATION ACROSS NORTHERN UTAH. THIS
WAVE WILL SHEAR OUT NEAR THE UT/ID BORDER TUESDAY NIGHT...AHEAD OF
THE MAIN UPPER LOW WHICH IS FORECAST TO WORK ITS WAY THROUGH THE
REGION WEDNESDAY THROUGH WEDNESDAY NIGHT. OVERALL GOING FORECAST
FOR THE MONDAY NIGHT THROUGH WEDNESDAY PERIOD HANDLED THE
SITUATION WELL AND ONLY MADE MINOR MODIFICATIONS.

&&

.LONG TERM (AFTER 12Z THURSDAY)...THE SYSTEM IS PROGGED TO FINALLY
EXIT THE FORECAST AREA DURING THE DAY THURSDAY...WITH SOME SHOWERS
LINGERING DURING THE MORNING HOURS. HIGH PRESSURE IS EXPECTED TO
BRIEFLY REBUILD BEHIND IT ON FRIDAY...BUT THIS LOOKS TO BE SHORT
LIVED WITH THE PROGRESSIVE PATTERN CONTINUING.

GFS/EC BOTH SHOW ANOTHER PACIFIC STORM SYSTEM MOVING ACROSS
PRIMARILY ARIZONA BEGINNING FRIDAY NIGHT. LATEST GFS DIGS THIS
SYSTEM MUCH FARTHER SOUTH THAN THE EC AND ALSO IS MORE PROGRESSIVE
WITH IT...AS IN ITS SOLUTION THE SYSTEM EXITS THE AREA BY SATURDAY
NIGHT. IT IS ALSO FARTHER SOUTH WITH THE SYSTEM...AND THUS MOISTURE
AND INSTABILITY OVER UTAH IS LIMITED. THE SYSTEM MOVES OVER NORTHERN
ARIZONA IN THE LATEST EC SOLUTION AND IS MUCH SLOWER...WITH THE
SYSTEM NOT EXITING UNTIL SUNDAY. HAVE KEPT POPS AROUND CLIMO AS BOTH
MODELS SHOW AT LEAST SOME INSTABILITY THROUGH THE WEEKEND. BEHIND
THIS SYSTEM...ALL GLOBAL MODELS SEEM TO INDICATE MORE SUBSTANTIAL
RIDGING PAST DAY 7.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE
MORNING AT THE SLC TERMINAL. RAIN IS EXPECTED TO DEVELOP IN THE
VICINITY OF THE TERMINAL MOST LIKELY BETWEEN 14Z AND 16Z...DROPPING
CIGS TO OR BELOW 6000 FT AGL. THE RAIN SHOULD BECOME MORE WIDESPREAD
BY EARLY AFTERNOON WITH THE PASSAGE OF A COLD FRONT...MOST LIKELY
BETWEEN 18Z AND 20Z. MVFR CONDITIONS ARE POSSIBLE AT TIMES WITH THE
HEAVIER RAIN. THERE IS A 30 PERCENT CHANCE OF SNOW MIXING WITH RAIN
AT TIMES THIS AFTERNOON. SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO
THE NORTHWEST WITH THE PASSAGE OF THE FRONT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
     FOR UTZ013-020-021.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 11 PM MDT THIS
     EVENING FOR UTZ008>010-517.

     WINTER WEATHER ADVISORY UNTIL 11 PM MDT THIS EVENING FOR UTZ007.

     WIND ADVISORY UNTIL 2 PM MDT THIS AFTERNOON FOR UTZ016.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING
     FOR UTZ011-012.

WY...NONE.
&&

SEAMAN/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 30, 5:04 AM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 AM MDT SUN MAR 30 2014

UTZ001>016-019>021-517-518-WYZ021-311230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
604 AM MDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A POTENT COLD FRONT WILL SWEEP ACROSS UTAH TODAY. STRONG AND
GUSTY SOUTHERLY WINDS WILL DEVELOP AHEAD OF THIS FRONT ACROSS
CENTRAL AND SOUTHERN UTAH...STRONG WEST WINDS BEHIND THE FRONT
LATE THIS AFTERNOON INTO EARLY EVENING.

THIS COLD FRONT WILL GENERATE PERIODS OF HEAVY SNOWFALL ACROSS
THE MOUNTAINS OF NORTHERN AND CENTRAL UTAH...WITH SIGNIFICANT
SNOWFALL EXPECTED THROUGH THIS EVENING. SNOW LEVELS WILL FALL TO
THE VALLEY FLOOR AT TIMES THIS AFTERNOON INTO THIS EVENING WITH
MINOR ACCUMULATIONS POSSIBLE.

ISOLATED THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE OUTLOOK AREA
WITH THE PASSAGE OF THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOL AND UNSETTLED WEATHER WILL RETURN AGAIN TUESDAY...AND REMAIN
OVER THE OUTLOOK AREA THROUGH WEDNESDAY EVENING. WIDESPREAD
VALLEY RAIN ANS SNOW...WITH SNOW IN THE MOUNTAINS IS LIKELY.
SIGNIFICANT ACCUMULATIONS OF SNOW ARE POSSIBLE DURING THIS TIME
ACROSS THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

4 high wind. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
March 30, 8:30 AM MST to 4:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts across the Salt Lake and Tooele Valleys included 65 mph at the Great Salt Lake Marina, 64 mph at Vernon Hill, 61 mph at Flight Park South, and 57 mph at both South Mountain and Olympus Hills.

High Wind, Southern Wasatch Front

When
March 30, 8:30 AM MST to 3:00 PM MST
Where
Southern Wasatch Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The sensor in Saratoga Springs recorded strong winds both ahead of and behind the cold front, with a peak recorded gust of 60 mph.

High Wind, Southwest Utah

When
March 30, 11:25 AM MST to 12:00 PM MST
Where
Southwest Utah forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

Strong southwesterly winds occurred in Milford, with a peak recorded gust of 67 mph.

High Wind, Glen Canyon Recreation Area/Lake Powell

When
March 30, 2:15 PM MST to 6:00 PM MST
Where
Glen Canyon Recreation Area/Lake Powell forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Several hours of strong west-southwesterly winds were recorded at the Bullfrog Marina sensor, with a peak wind gust of 70 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509057, 509060, 509062, 509063.